I was wondering if any of you have ever had a petechial rash caused by autoimmune thyroid disease. Is it considered one of the symptoms? I've had petechiae since late January, so I'm assuming something is wrong with me, but I'm not sure yet what. I'm most suspicious of my thyroid. I also suspect they might've been cause by a sulfa antibiotic that I took at the beginning of January.
I showed the rash/spots to my family doctor, but he didn't know what it was. He thought it was a fungal infection and gave me some steroid/antifungal cream for it. After 9 days of the cream, I see absolutely no difference in the "rash." I'm convinced that it's petechiae, even though my doctor said it wasn't. I have a dermatologist appointment scheduled for mid June, which was the earliest I could get. In the meantime, I don't know what to do or what to think. Basically, here are my questions:
1. What do petechiae look and feel like when they're caused by an autoimmune thyroid problem? (Mine are slightly raised, filled with dark blood at first, dry up into a round scab under the skin after a day or so, about .5-1.5 mm wide, mostly on my buttocks but also a few on my legs and one ankle, not itchy or painful, no fever or any really bad signs of illness.)
2. How long do they last? (I've had mine since about the end of January, with new ones popping up maybe once or twice a month. The only ones that go away are the teeniest, tiniest ones.)
3. If they are caused by an autoimmune disease, is it dangerous for me to wait until June to have someone try to diagnose them? (My blood platelet counts were normal as of January 22nd, so I don't think I have any of the truly scary causes of petechiae, such as leukemia or a really bad clotting disorder.)
4. I have a lab form to get a blood test for thyroid antibodies, but I've been holding off until I feel bad. Should I get the test done on a day when more of the petechiae/mystery spots pop up again?
Should I be worrying and doing something? Or should I just shrug this off as nothing?
Hi there, sorry you haven't been getting an answer to this but it is definitely an unusual question and hopefully someone will be able to help.
My only experience with this is when my daughter got it at the age of 2 and it was not related to thyroid.
I noticed you had been on an antibiotic beforehand and then The rash appeared. Hers was allergic purpura with petechiae and I wasn't really given much info on it except to say it is quite common and often happens post viral infections. (She had been on 2 lots of antibiotics, then the rash and extreme hip/leg pain accompanied it. (Reactive arthritis) her kidneys were also affected but this did not kick in for a while, she fully recovered and the rash did not last as long as you seem to have yours.(apparently very young children are susceptible to kidney issues with allergic purpura that go by the time they are 6 so I doubt this would affect you)
She had large purple patches with lots of little red dots similar to what you have described but they all disappeared with time. I was told not to give her aspirin or any meds that involve blood thinning as a precaution, mind you the hospital gave her brufen for the arthritis part of it, while she was in.
Any way, holding off on your antibodies test won't achieve anything as if antibodies are present they will not disappear.
If this rash is part of hypothyroidism, I have just read up that it is generally associated with pernicious anemia and in turn very low B12, a low platelet count is almost always noted, thankfully your platelet count was normal.
I cannot be of much help to you, only to say that in my daughters case it came after an Infection and double course of antibiotics and was gone within a couple of months, if even that. Unfortunately I cannot shed light on your own case and its duration. But the doctors were a bit baffled at the time and it did seem like it was a reaction to something.i was quite relived when it went and proved to be nothing more than an unusual rash, hopefully you will have the same outcome,
I hope you get some answers soon.
Your description of rash does sound like petechiae. This is not a usual sign of thyroiditis. Certain drugs can cause petechiae, notably aspirin, ibuprofen naproxen and other non steroidals. Your anti-thyroid antibodies can be done any time, as they do not fluctuate a lot with symptoms, so I would do them now. It is possible the sulfa started this. It is also possible if one AI disease exists, another one could also. Some of the other AI diseases cause petechiae. Your platelet count should be monitored as long as they persist, but they can be present with normal counts. I would not worry about them, but you might want to avoid the drugs I mentioned (Tylenol is ok).
Thanks for your responses, surfer and ladybud. My spots are still here, but I haven't had any new ones pop up since I posted (unless you count weird yellow bruises), so for now I'm going to assume that nothing horrible is wrong with me. I'm thinking it might just be the case that they take forever to go away when they're on my buttocks because I keep sitting on them, never allowing them to stop bleeding and heal. If I were seriously ill, I'd be covered in scary purple blotches that keep coming (purpura and ecchymoses), I think.
I have noticed that MS and Lupus sufferers get petechiae, but I don't think I have enough symptoms of those to even seriously consider that I might have either of those. And if I'm going to guess at what's wrong with me, I'd rather guess at something that actually has a cure/treatment, like hypothyroidism.
I think I will hold off on my antibodies test until I see an ear-nose-throat specialist in about a week and a half, or until I see the dermatologist in June. I want to ask them whether there's one underlying condition that's causing all my (multiple) problems, and both those doctors are associated with a better lab than the one that my regular doctor uses. So I'd really prefer them to order any thyroid tests for me (if they do). Then if they don't want to test anything, I'll just follow through with my regular doctor's lab request form. But it is reassuring (sort of!) to know that antibodies don't go away, and I won't be missing out on a possible diagnosis by waiting.
I took Bactrim (along with three other antibiotics at the same time) from a crazy "lyme disease doctor" after being fooled into it by a fake test.
About two or three weeks in I noticed little red bubble or red paint flakes or spots on various spots on my skin all over.
I told the doctor but at first he didn't do anything. He later took me off it, probably realizing.
These are called immune petechiae I have found out years later. They don't go away. You could probably cut them out. Don't take sulfa drugs, or if you must take it for less than a week always, or very short course.
Don't use it for acne or some kind of "chronic infection". I learned I could have had much worse reactions. I think it caused low platelet count or maybe even some kind of immune reaction.
I also started to get weird stinging, cold water and burning sensations all over my body. This lasted for even a year after stopping the antibiotics and has come back without antibitics during an upper respiratory infection twice! It could have been something else though.
I don't know if it is related to my TMJ dysfunction, neck pain or what it is. The neurologists don't know. I wouldn't mess with Bactrim or sulfa drugs anymore. I was also on rifampin, azithromycin and minocycline. I think that guy was crazy. I fell for it by getting an IgenX lyme test from another doctor who my message therapist refered me to because she suggested I get checked for underlying medical conditions.
I fell for it because there is a huge amount of propaganda out there on this and websites and who knows what. Maybe they are right, but it is weird stuff. There may be a new reliable test coming out for lyme in the next year or two called the nano-trap antigen type. Until then these guys use questionable tests and don't provide cures.
yeh i got a ton of them on my ankles and calves last year when my thyroid first started acting up.....they have calmed down significantly but now i get them on my torso and arms to. I am like you absolutely no cream did anything for them and my platelets were normal.
Since people are still replying to this thread, I should probably give an update.
It turns out that my spots aren't petechiae. They are angiokeratomas, which has opened up a whole new can of worms. Nobody knows what's causing them. I've been tested for a bunch of rare diseases that can cause them (Fabry disease, about 5 other lysosomal storage diseases, and a PTEN gene mutation), but I don't have any of them. I also discovered that some scabby sores/ulcers that I've had on my toes for the last 10 or 15 years are also angiokeratomas.
I've never heard of angiokeratomas being associated with hypothyroidism, so I doubt that's what's causing them. I've also never heard of them being a result of an allergic reaction to antibiotics. I did get my anti-thyroid antibodies tested last year, and both tests came back in the normal range. Furthermore, my latest thyroid blood tests have actually improved. My free T4 was right in the middle of the range, and my TSH was 1.9, so I'm pretty sure that my thyroid is OK(ish) for now.
So hypothyroidism is kind of off my radar for now, but I'm still really puzzled about what's causing my angiokeratomas!